Thunderstorm Wind, Marion
- When
- February 24, 9:08 PM CST
- Where
- Marion County, 3 mi W of Hackleburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.270, -87.873
A tree was blown down onto a house.
A line of severe thunderstorms brought scattered high wind and hail to Northwest Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A line of severe thunderstorms brought scattered high wind and hail to Northwest Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 24, 6:45 PM CST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION...RETRANSMISSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 645 PM CST SAT FEB 24 2007 .UPDATE...MESOSCALE UPDATE. ALL EYES HERE FOCUSED ON DEWPOINTS. SEEING SURGE OF MOISTURE COMING UP INTO CENTRAL MS NOW. EXPECTING MOISTURE TONGUE TO SLIDE EASTWARD...MAYBE NOT AS FAR NORTH...AS ENTIRE UPPER SYSTEM BEGINS TO LIFT. OF COURSE ALL OTHER DYNAMICS WILL BE IN PLAY. JUST TO SPOUT SOME EYE POPPING EXPECTED NUMBERS...800+ 0-3 KM HELICITY VALUES... 4 TO 5 0-3 KM EHI...50 KT WINDS AT AROUND 1500 FT. OVERALL THE QUESTION REMAINS HOW FAR NORTH AND EAST WILL WE BE CAPPED? THE NEXT QUESTION WILL BE...IS THERE ENOUGH FRONTAL FORCING TO OVERCOME THE CAP? (MORE THAN LIKELY) THERE IS NO DOUBT THAT EVERYTHING ON THE SCOPE TONIGHT WILL BE SPINNING. THAT DRAWS THE QUESTION...WITH DEWPOINTS IN MIND...SURFACE BASED VS. ELEVATED. THAT WILL BE HARD TO DISCERN TONIGHT. ANOTHER QUESTION IS...WILL THERE BE TOO MUCH SHEAR ALOFT TO LOP-OFF TOPS...LIMITING GROWTH AND TORNADO THREAT? (POSSIBLY) EVEN IF...DAMAGING STRAIGHT-LINE WINDS ARE STILL ON THE TABLE. SOUNDS LIKE I HAVE MORE QUESTIONS THAN ANSWERS. TIMING STILL LOOKS GOOD ON THE LINE. THIS BROKEN SQUALL LINE SHOULD SHOOT ON THROUGH. THINGS TO LOOK FOR...ESPECIALLY THE FURTHER SOUTH YOU GO...ARE TRAINING SUPERCELLS. IF THE NORTHERN PORTION LINE LAYS OVER (SW/NE ORIENTATION) AREAS COULD SEE A COUPLE OF ROUNDS IN A SHORT TIME. OUTSIDE THE SEVERE THREAT...WINDS WILL BE GUSTY TONIGHT WITH COMMON 30 TO 40 MPH GUSTS ACROSS THE AREA. THIS ALONE WILL TOSS AROUND LIGHT OUTDOOR OBJECTS SUCH AS LAWN FURNITURE...ETC.. SOME WEAKENED TREES MAY ALSO SUCCUMB TO STRONGER GUSTS. JONES/90 && .AVIATION...DISCUSSION FOR 00Z TAFS. STRONG PRESSURE GRADIENT PRODUCING GUSTY CONDITIONS AT ALL TERMINALS THIS AFTERNOON AND THIS TREND WILL CONTINUE THROUGH MUCH OF THE NEXT 24 HOURS. SOUTHEASTERLY WINDS FROM 10-15KTS WITH GUSTS TO 25 KTS. HIGHEST WINDS EXPECTED NEAR A COLD FRONT COMING THROUGH THE AREA OVERNIGHT. WINDS VEERING AND INCREASING TO AROUND 15 KTS GUSTS TO 25-40KTS TCL/BHM/EET/MGM 07-10Z AND ANB/TOI 08-11Z. VCTS THUNDER INSTALLED AHEAD OF THE MAIN CONVECTIVE AREA WITH THUNDER AT TERMINALS FOR ONLY A FEW HOUR WINDOW. FROM 01-07Z...WINDS FROM 2000-4000 FT MAY REACH 60+ KTS. CEILINGS WILL BE VFR UNTIL CONVECTIVE BAND APPROACHES...THEN DROP TO MVFR...ADDED TEMPO IFR IMMEDIATELY BEHIND THE CONVECTIVE LINE FOR A FEW HOURS...THEN SKIES CLEAR. WINDS VEER EVEN MORE TO AROUND 240 10G22 AFTER 14-16Z. 75/LINHARES && .BMX WATCHES/WARNINGS/ADVISORIES... AL...WIND ADVISORY ALL ZONES THROUGH 6 AM SUNDAY MORNING. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 440 PM CST SAT FEB 24 2007 ALZ011>015-017>050-251209- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 440 PM CST SAT FEB 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL ALABAMA TONIGHT. A LINE OF THUNDERSTORMS IS EXPECTED TO REACH AREAS WEST OF INTERSTATE 65 AND NORTH OF INTERSTATE 20 BETWEEN 6 PM AND 8 PM...AFFECTING ALL AREAS WEST OF INTERSTATE 65 BETWEEN 9 PM AND 3 AM...WHILE AREAS EAST OF INTERSTATE 65 WILL BE AFFECTED AFTER MIDNIGHT. THOUGH THE PRIMARY THREAT IS EXPECTED TO BE DAMAGING WINDS ASSOCIATED WITH AN ADVANCING BROKEN SQUALL LINE...THERE IS ALSO A THREAT OF TORNADOES WITH ANY THUNDERSTORMS THAT DEVELOP...ESPECIALLY WEST OF INTERSTATE 65. THE KEY FACTOR IN DETERMINING THE POTENTIAL SEVERITY OF THE STORMS WILL BE THE EXTENT OF THE RETURN OF LOW LEVEL MOISTURE AHEAD OF THE STORMS. MOISTURE CONTINUES TO BE RATHER LIMITED SATURDAY AFTERNOON ...BUT STRONG SOUTHEAST WINDS WILL BRING AN INCREASE IN LOW LEVEL MOISTURE THROUGH THE AFTERNOON AND EVENING. IF THE AMOUNT OF MOISTURE INCREASES WITH SURFACE DEWPOINT TEMPERATURES OF 60 DEGREES OR HIGHER...THEN THE THREAT OF SEVERE STORMS...INCLUDING TORNADOES...WILL ALSO INCREASE. IF THE MOISTURE RETURN IS LIMITED...THEN THE THREAT OF WIDESPREAD TORNADOES WOULD DECREASE. PLEASE PAY PARTICULAR ATTENTION TO THE TIMING AND AREA OF GREATEST RISK AS UPDATES ARE ISSUED. IN ADDITION TO THE THUNDERSTORM THREAT...A WIND ADVISORY IS IN EFFECT TONIGHT THROUGH 6 AM SUNDAY FOR SUSTAINED SURFACE WINDS OF 20 TO 25 MPH WITH WIND GUSTS AT 30 MPH OR MORE AT TIMES. THESE HIGH WINDS MAY BREAK TREE LIMBS...THROW ABOUT LIGHT OBJECTS AND CAUSE TRAVEL PROBLEMS ON EAST-WEST ORIENTED ROADS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG THUNDERSTORMS ARE EXPECTED TO BE ONGOING SUNDAY MORNING. AT THIS TIME...THERE IS A LINGERING RISK FOR SEVERE THUNDERSTORMS FOR LOCATIONS IN FAR EASTERN AND SOUTHEASTERN CENTRAL ALABAMA. DAMAGING WIND GUSTS WILL REMAIN THE PRIMARY THREAT...BUT ISOLATED TORNADOES ARE STILL POSSIBLE. AS MENTIONED ABOVE...THE AMOUNT OF AVAILABLE MOISTURE AND SUBSEQUENT INSTABILITY WILL BE KEY FACTORS IN DETERMINING THE STRENGTH OF THE LINE OF THUNDERSTORMS OVERNIGHT AND INTO SUNDAY MORNING. BEHIND THE LINE OF THUNDERSTORMS...SOUTHWEST WINDS WILL INCREASE SUNDAY MORNING WITH GUSTS NEAR OR ABOVE 30 MPH. A WIND ADVISORY WILL LIKELY BE ISSUED DURING THE DAY ON SUNDAY. ANOTHER STORM IS EXPECTED TO APPROACH CENTRAL ALABAMA THURSDAY AND THURSDAY NIGHT...BRINGING THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS. AT THIS POINT IT IS TOO EARLY TO DETERMINE THE SPECIFIC THREAT OF SEVERE WEATHER...BUT THERE IS AT LEAST THE POSSIBILITY OF A FEW STRONG STORMS. OTHERWISE...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE REQUIRED SATURDAY NIGHT INTO SUNDAY MORNING. STEFKOVICH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
646 PM CST SAT FEB 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM NON-TSTM WND GST BRILLIANT 34.02N 87.78W
02/24/2007 E40 MPH MARION AL EMERGENCY MNGR
A FEW TREES BLOWN DOWN NEAR BRILLIANT. ESTIMATED WIND
GUSTS AROUND 40 MPH.
&&
LINHARESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 PM CST SAT FEB 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM NON-TSTM WND GST JASPER 33.85N 87.27W
02/24/2007 E40 MPH WALKER AL EMERGENCY MNGR
A FEW TREES WERE BLOWN DOWN ACROSS WALKER COUNTY. WIND
GUSTS ESTIMATED AROUND 40 MPH.
&&
LINHARESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
658 PM CST SAT FEB 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM NON-TSTM WND GST BIRMINGHAM 33.53N 86.80W
02/24/2007 M44 MPH JEFFERSON AL BROADCAST MEDIA
WIND GUSTS ON RED MOUNTAIN MEASURED AT 44 MPH.
&&
LINHARESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CST SAT FEB 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM NON-TSTM WND DMG 7 N GUIN 34.07N 87.91W
02/24/2007 MARION AL EMERGENCY MNGR
A FEW TREES AND POWER LINES WERE BLOWN DOWN NEAR THE
INTERSECTION OF COUNTY ROAD 45 AND COUNTY ROAD 42.
&&
LINHARESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
858 PM CST SAT FEB 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM NON-TSTM WND DMG BLOUNTSVILLE 34.08N 86.59W
02/24/2007 BLOUNT AL EMERGENCY MNGR
A FEW POWER LINES WERE BLOWN DOWN CAUSING A MINOR FIRE.
&&
LINHARESThe Columbus AFB radar (KGWX), 59 km away, was scanning. The volume nearest the first event began at 03:09 UTC.
5 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A tree was blown down onto a house.
Powerlines were blown down onto an unmanned vehicle.
A dead tree was blown onto a passing car's window.
Highway 17 was temporarily closed due to flash flooding.
Several trees were blown down across county roads.
Several trees were blown down on Pine Grove Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15562, 15565, 15563, 15564, 15566, 15567.